Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 191, NWS Twin Cities, MN

September 2, 20197 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 2, 2019, 8:20 PM CDT for 7 counties in Minnesota. It was in force for 55 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2019, 8:20 PM CDT (01:20 UTC)
Expired
Sep 2, 2019, 9:15 PM CDT
In force
55 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Douglas County, MN, Kandiyohi County, MN, Pope County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 164 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 8:25 PM CDTHAIL 18 S Glenwood, MN
Sep 2, 8:33 PM CDTHAIL 17 Nw Sunburg, MN
Sep 2, 8:43 PM CDTHAIL 1.75Brooten, MNWIND DRIVEN HAIL DAMAGE.
Sep 2, 8:54 PM CDTHAIL 1.75New London, MN
Sep 2, 8:55 PM CDTHAIL 1Belgrade, MNGAZEBO ALSO BLOWN UP AGAINST HOUSE.
Sep 2, 9:00 PM CDTHAIL 0.55 Ne Willmar, MNREPORT FROM MPING: HALF-INCH (0.50 IN.).
Sep 2, 9:01 PM CDTTSTM WND DMGAlbany, MNREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF.
Sep 2, 9:10 PM CDTHAIL 0.54 E New London, MNREPORT FROM MPING: HALF-INCH (0.50 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 6:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

417 
WUUS53 KMPX 030120
SVRMPX
MNC041-067-121-145-149-151-153-030215-
/O.NEW.KMPX.SV.W.0191.190903T0120Z-190903T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
820 PM CDT Mon Sep 2 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Douglas County in west central Minnesota...
  Pope County in west central Minnesota...
  Southeastern Stevens County in west central Minnesota...
  Southwestern Todd County in central Minnesota...
  Western Stearns County in central Minnesota...
  Swift County in west central Minnesota...
  Northern Kandiyohi County in central Minnesota...

* Until 915 PM CDT.

* At 819 PM CDT, severe thunderstorms were located along a line
  extending from near Lake Osakis to near Glenwood to near Benson to
  near Correll, moving east at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Willmar, Sauk Centre, Melrose, Benson, Glenwood, Albany,
  Paynesville, Appleton, New London, Spicer, Hancock and Kerkhoven.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 112 and 151.
 U.S. Highway 12 between mile markers 18 and 62.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 59 between mile markers 136 and 156.
 U.S. Highway 71 between mile markers 128 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4541 9612 4552 9567 4565 9537 4603 9504
      4578 9470 4573 9436 4517 9494 4516 9603
      4521 9610
TIME...MOT...LOC 0119Z 290DEG 40KT 4594 9520 4562 9529 4535 9568 4528
9611

HAIL...1.00IN
WIND...70MPH
 
$$

LS
2 follow-up statements
364 
WWUS53 KMPX 030138
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
838 PM CDT Mon Sep 2 2019

MNC149-030147-
/O.CAN.KMPX.SV.W.0191.000000T0000Z-190903T0215Z/
Stevens MN-
838 PM CDT Mon Sep 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STEVENS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and west central Minnesota.

LAT...LON 4541 9575 4565 9537 4603 9504 4578 9470
      4573 9436 4517 9494 4516 9603 4521 9610
TIME...MOT...LOC 0137Z 290DEG 40KT 4588 9497 4556 9506 4529 9545 4522
9588

$$

MNC041-067-121-145-151-153-030215-
/O.CON.KMPX.SV.W.0191.000000T0000Z-190903T0215Z/
Douglas MN-Pope MN-Todd MN-Stearns MN-Swift MN-Kandiyohi MN-
838 PM CDT Mon Sep 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN DOUGLAS...SOUTHEASTERN POPE...SOUTHWESTERN TODD...
WESTERN STEARNS...SWIFT AND NORTHERN KANDIYOHI COUNTIES...

At 837 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Lake Osakis to near Brooten to near
Murdock to 7 miles east of Appleton, moving east at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Law enforcement.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Willmar, Sauk Centre, Melrose, Benson, Glenwood, Albany, Paynesville,
Appleton, New London, Spicer, Kerkhoven and Brooten.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4541 9575 4565 9537 4603 9504 4578 9470
      4573 9436 4517 9494 4516 9603 4521 9610
TIME...MOT...LOC 0137Z 290DEG 40KT 4588 9497 4556 9506 4529 9545 4522
9588

HAIL...1.00IN
WIND...70MPH
 
$$

LS
905 
WWUS53 KMPX 030158
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
858 PM CDT Mon Sep 2 2019

MNC041-121-030207-
/O.CAN.KMPX.SV.W.0191.000000T0000Z-190903T0215Z/
Douglas MN-Pope MN-
858 PM CDT Mon Sep 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS AND
SOUTHEASTERN POPE COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and west central Minnesota.

LAT...LON 4542 9525 4541 9513 4549 9513 4586 9480
      4578 9470 4573 9436 4517 9494 4517 9578
TIME...MOT...LOC 0157Z 290DEG 44KT 4576 9461 4544 9470 4517 9509 4510
9552

$$

MNC067-145-151-153-030215-
/O.CON.KMPX.SV.W.0191.000000T0000Z-190903T0215Z/
Todd MN-Stearns MN-Swift MN-Kandiyohi MN-
858 PM CDT Mon Sep 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTH CENTRAL TODD...WESTERN STEARNS...SOUTHEASTERN SWIFT AND
NORTHERN KANDIYOHI COUNTIES...

At 857 PM CDT, severe thunderstorms were located along a line
extending from near Upsala to near Paynesville to near Willmar to 10
miles southwest of Murdock, moving east at 50 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Law enforcement. At 854 PM GOLF BALL SIZED HAIL WAS 
         REPORTED IN NEW LONDON.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Willmar, Melrose, Albany, Paynesville, New London, Spicer, Kerkhoven,
Brooten, Belgrade, Holdingford, Freeport and Grey Eagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4542 9525 4541 9513 4549 9513 4586 9480
      4578 9470 4573 9436 4517 9494 4517 9578
TIME...MOT...LOC 0157Z 290DEG 44KT 4576 9461 4544 9470 4517 9509 4510
9552

HAIL...1.75IN
WIND...70MPH
 
$$

LS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 6:09 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Sep 2, 6:09 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
609 PM CDT Mon Sep 2 2019

.UPDATE...For 00Z Aviation discussion below

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 314 PM CDT Mon Sep 2 2019

Main concern in the short term is the Enhanced Risk of Severe
Thunderstorms for tonight, mainly along from west Central MN through
the Twin Cities and Western WI (basically along and including the I-
94 corridor.

Much of the guidance has been indicating a northern solution today,
keeping the best chance of severe storms along and to the north of I-
94 for tonight. There is quite a bit of uncertainty with how this
event will unfold, however. The key player is the warm frontal
boundary (and what is effectively the instability gradient) and
where it will be positioned when storms come rolling into western MN
from the Dakotas.

As of mid afternoon, the warm front has made little progress north
today, still positioned from southwest North Dakota, southeastward
across South Dakota an into southwest Minnesota. This was expected,
so the forecast remains on track at this time. This front will start
to creep north over the next few hours, but likely won't make it
very far. The 00Z-06Z timeframe looks to be when the front makes its
move. During this time, the approaching and deepening low upstream
and the presence of a downstream ridge will tighten the gradient and
enhance the south-southwesterly flow in the 850-925mb layer,
essentially the low level jet. This will push the front northward
and the instability gradient as well. Regardless of where the front
is, the storms coming out of the Dakotas will want to ride the
instability gradient along the front, so this is a matter of where
the front is when the storms reach western MN. Hi-res guidance have
not handled initiation particularly well across North Dakota and
what grabs our attention is the quick speed of current storms in the
Bismark CWA, and the placement of them being south of most hi-res
guidance. So, would not be surprised to see storms reach western MN
and hour or two earlier than previously thought and turn southeast
down the I-94 corridor where the instability gradient resides at
that time. This would bring a damaging wind and hail treat through
this area, but still uncertain as to the efficiency of mixing strong
winds to the ground. However, dew points at the surface are expected
to increase into the mid and upper 60s this evening given the
enhanced southerly flow. This outcome is not for sure, because the
enhanced low level jet could push the instability gradient north of
I-94 prior to storm arrival from the west, which would keep much of
the storms moving more west to east across far north-central and
northern MN, mainly grazing the northern MPX CWA. Ultimately though,
given the current activity in North Dakota this afternoon, I'm
leaning toward the former- thunderstorms are most likely to ride
southeast along the I-94 corridor with potentially damaging winds
and large hail.

.LONG TERM...(Wednesday through Monday)
Issued at 314 PM CDT Mon Sep 2 2019

Fairly straight forecast in the long term. There are two chances for
precipitation. The first is Wednesday night into Thursday, and the
second is Saturday into Sunday. There is not much instability with
these systems, so the chance for thunder is low, and the risk for
severe weather is very low. Temperatures will be near normal on the
dry days, and below normal during the cloudy and wet days.

A large area of surface high pressure will be centered across the
region on Wednesday. Meanwhile and upstream shortwave trough will
move eastward toward the Dakotas and Great Lakes Wednesday night
into Tuesday. H850 Theta_E advection ahead of this wave will lead to
rising air, clouds, and shower development. Forecast soundings show
only a few hundred J/kg of MUCAPE, so the threat for severe
weather is very low.

Looking ahead, another area of high pressure will settle in for
Friday, but zonal flow will develop in the Jet Stream and several
shortwave troughs within this jet will bring additional chances
for showers and thunderstorms on Saturday and into early next
week. At this point the threat for severe weather appears low with
these systems.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 610 PM CDT Mon Sep 2 2019

A complex of showers and thunderstorms is expected to race east-
southeast across the forecast area from North Dakota tonight. At
this point sites anticipated to be affected include
KAXN/KSTC/KMSP/KRNH, with lower confidence to the south. High
winds are the primary threat, although large hail and brief
tornadoes (embedded in the line) are possible. Post-frontal
strato-cu clouds with MVFR ceilings are possible. Winds will shift
to the northwest on Tuesday behind the front, with gusts to 30-35
knots expected.

KMSP...There is still a possibility the main line of storms skirts
to the north, but still have enough confidence to go with a TEMPO
in the 05Z-09Z time frame.

/OUTLOOK FOR KMSP/
Wed...VFR. NNW wind 5 kt or less.
Thu...VFR. S wind 5 kts.
Fri...VFR. NW wind 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...JRB
AVIATION...LS
Hazardous weather outlook, Sep 2, 3:32 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
332 PM CDT Mon Sep 2 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
032045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
332 PM CDT Mon Sep 2 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is an Enhanced Risk of severe thunderstorms tonight along
the I-94 corridor with a Slight Risk elsewhere. Damaging winds,
large hail, and a few tornadoes are possible with a line of
severe thunderstorms this evening and overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms may linger into early Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed along I-94 later
this evening.

jrb

In the hours before

Special weather statement, Sep 2, 8:01 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
801 PM CDT Mon Sep 2 2019

MNZ041>043-030200-
Morrison-Douglas-Todd-
801 PM CDT Mon Sep 2 2019

...A LINE OF STORMS WILL AFFECT NORTHEASTERN DOUGLAS...TODD AND
NORTHWESTERN MORRISON COUNTIES THROUGH 9 PM CDT...

At 800 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Verndale to 7 miles northeast of
Brandon. Movement was east at 45 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Alexandria, Long Prairie, Staples, Browerville, Clarissa, Motley,
Randall, Eagle Bend, Carlos, Staples Airport, Bertha and Swanville.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 112 and 120.
 U.S. Highway 10 in Minnesota between mile markers 103 and 140.
 U.S. Highway 71 between mile markers 172 and 216.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4637 9474 4635 9470 4636 9467 4631 9455
      4633 9443 4627 9434 4623 9440 4616 9438
      4615 9429 4577 9466 4578 9514 4605 9555
      4611 9546 4611 9515 4630 9516 4637 9505
TIME...MOT...LOC 0100Z 291DEG 40KT 4638 9493 4603 9548

LS
Local storm report, Sep 2, 8:16 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
816 PM CDT MON SEP 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             2 N LOWRY               45.73N 95.52W
09/02/2019  M1.00 INCH       POPE               MN   COUNTY OFFICIAL

&&

CEO

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:37 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens53 min
Sep 2, 8:01 PM CDTSpecial Weather StatementMPXTodd59 min
Sep 2, 8:51 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Swift39 min
Sep 2, 8:56 PM CDTSpecial Weather StatementMPXMorrison64 min
Sep 2, 9:08 PM CDTSevere Thunderstorm WarningMPXKandiyohi, McLeod, Meeker, Sherburne, Stearns, Wright52 min
Sep 2, 9:19 PM CDTTornado WarningMPXMeeker26 min
Sep 2, 9:28 PM CDTSpecial Weather StatementMPXBenton, Isanti, Kanabec, Mille Lacs62 min
Sep 2, 9:37 PM CDTSevere Thunderstorm WarningMPXBenton, Isanti, Kanabec, Mille Lacs, Sherburne38 min
Sep 2, 9:46 PM CDTSevere Thunderstorm WarningMPXAnoka, Carver, Hennepin, Isanti, McLeod, Ramsey and 3 more59 min
Sep 2, 10:09 PM CDTSpecial Weather StatementMPXChisago66 min
Sep 2, 10:13 PM CDTTornado WarningMPXHennepin19 min
Sep 2, 10:22 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Le Sueur, Ramsey, Rice, Scott and 1 more53 min
Sep 2, 10:44 PM CDTTornado WarningMPXLe Sueur, Rice31 min
Sep 2, 11:07 PM CDTSpecial Weather StatementMPXGoodhue, Rice53 min
Sep 2, 11:13 PM CDTSpecial Weather StatementMPXRice32 min
Sep 2, 11:48 PM CDTSpecial Weather StatementMPXSteele57 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.